February 9, 2011 by dailybolusoflr
About 2% of all patients will have an adverse reaction to penicillin. Patients with a penicillin allergy are OVERALL at higher risk for having another drug allergy (about 3 fold).
Up to 3% of patients are reported to have an adverse reaction to cephalosporins.
Cross reactivity is thought to be due to side chains (in particular at the 7 position on the beta lactam ring). In particular, there appears to be higher risk associated with the 1st and 2nd generation cephalosporins as compared with later generations.
A review of the literature of 15,987 patients who were treated with early generation cephalosporins:
· 8% reaction in patients who had a pencillin allergy versus 2% of patients without a penicillin allergy
· data suggests that the patients who are at risk are those with positive skin tests for allergy to penicillin and that those with negative tests are not at increased risk for cross reactivity to cephalosporins
· this suggests a 4-fold increase in patient with a penicillin allergy, which is slightly higher than baseline at 3%
For patients with anaphylaxis to penicillins, cross reactivity is thought to be:
· high with carbapenems (ie. imipenem)
· moderate with cephalosporins
· minimal with monobactams (ie. aztreonam)
Given that the above statement of “moderate with cephalosporins” groups the drugs as a single entitiy, I would consider the following statement: It is reasonable to avoid cephalosporins with similar side groups in this group of patients given the severity of the reaction (ie. those with a true IgE mediated reactions).
Pichichero, M. J. Fam Practice. February 2006. 55: 2; 106-112.
Kelkar P et al. NEJM. 2001. 345:11; 804-809.
Linda Regan, MD FACEP
Program Director, Emergency Medicine Residency
Johns Hopkins Medical Institutions